Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Heparin Recall Explained

Posted Dec 20 2008 12:00am
There is an interesting article in the most recent New England Journal of Medicine describing the epidemiology of the now infamous Baxter heparin recall which occurred over the past year or so.

In brief, a Missouri pediatric dialysis unit in January 2008 reported an alarming cluster of allergic-type reactions in their unit which manifested as hypotension, tachycardia, urticaria, and facial edema occurring almost immediately after starting dialysis. Subsequent epidemiologic sleuthwork identified multiple other affected patients throughout the country, and researchers identified Baxter-manufactured heparin as a risk factor for such reactions. Further molecular analysis identified the contaminant as being overly-sulfated chondroitin sulfate (OSCS): recall that the chemical structure of heparin is a heterogenous mix of sulfated proteoglycans; this contaminant is a polysaccharide species which has an unusual sulfation pattern.
Heparin is well-known to cause allergic reactions taking the form of heparin-induced thrombocytopenia (HIT), but immediate allergic reactions such as the one described were previously thought to be extremely rare. The Baxter heparin lots containing OSCS have since been recalled, and according to the NEJM paper, the CDC has stopped receiving reports of such immediate reactions. Of note, a Google Search of the term "Baxter heparin" yields a wide variety of eager law firms, much like the "gadolinium NSF" phenomenon...
Post a comment
Write a comment:

Related Searches